Wisconsin, 2019

Funnel Cloud in Wisconsin, August 3, 2019

August 3, 2019 · NWS ARX · 1 event in 1 county or zone

A lone thunderstorm developed along the Mississippi River during the early evening of August 3rd. A funnel cloud formed with the storm and was sighted by several people at a local business west of Centerville (Trempealeau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lone thunderstorm developed along the Mississippi River during the early evening of August 3rd. A funnel cloud formed with the storm and was sighted by several people at a local business west of Centerville (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 5:33 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 5:33 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Sat Aug 3 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM CDT Sat Aug 3 2019

As of early afternoon, temperatures have climbed into the 80s over
much of the area with visible satellite showing a cu field
developing across the area. Scattered storms have begun to form
across NE MN into N WI. With an uncapped environment and MLCAPE
rising into the 1000-2000 J/kg range, expect continued development
of scattered showers/storms through the afternoon before diminishing
by early evening. Most of the these will remain east of the MS River
across central or north central WI.  With very weak wind fields,
storms will be disorganized and severe storms not expected. Some
fog should develop late tonight, particularly in river valleys or
others that receive rainfall this evening.

Weak surface high pressure will persist over the area on Sunday
ahead of a cold front approaching from the northern plains. Another
warm and humid day is expected /925 mb temps around 22-23C/ with
highs in the 80s. Given weak capping, an upper shortwave could help
trigger isolated pulse type showers/storms in the afternoon with
weak shear and 1500-2000 J/kg SBCAPE. These would diminish by
early evening with loss of daytime heating. A few showers/storms
could approach from the northwest early Monday morning as the cold
front begins to sink south into the area.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM CDT Sat Aug 3 2019

Monday...

Main focus is on chance for storms. Cold front will be moving
southeast through the area on Monday, which should provide the
focus for storms. Temperatures in the 80s and dewpoints in the 60s
should be sufficient to develop some instability over our area,
with CAPE values in the 1500-3000 J/Kg range. With southwesterly
flow out ahead of the front and northwest flow aloft, there will
be some wind shear present with 0-6km values around 30 kts, which
would be sufficient for storm organization and a few strong/severe
storms. Main questions are whether forcing will be strong enough
to trigger more widespread storms, and timing of the frontal
passage. Convergence does not look especially strong along the
front across our area, and upper level support is also not very
strong as the main shortwave trough remains farther northeast in
Ontario. Still a few questions, but something to keep an eye on.

Tuesday through Saturday...

Not much change in the Tuesday-Saturday timeframe, with northwest
flow pattern continuing and periodic shower/storm chances as weak
waves move through the flow. Things look to be a little cooler than
this weekend as 925mb/850mb temperatures fall by Tuesday, with highs
in the 70s and lower 80s and lows in the 50s and 60s for the
remainder of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Aug 3 2019

Much like the past few days, high pressure remains in control
across the area. Only difference today is a very weak frontal
boundary drifting southwest out of central Wisconsin, which
continues to produce scattered showers and storms well east/north
of both LSE and RST (save for one tiny shower just northeast of
RST as of 2330Z). Will have to watch that boundary closely as
it's not completely out of the question for a shower or storm to
get close to LSE through 04Z, though the risk is relatively low.
Will also be watching fog potential overnight, with the "typical"
river areas likely to fog in, but also some spots that picked up
rainfall today. Whether or not it will fog at LSE remains in
question, with light westerly flow just above the surface not
historically conducive for river fog to spill over the airport
itself, though with higher dew points today, can't rule out an
hour or two of MVFR or even IFR ceilings/visibility. Otherwise,
quiet weather set to continue into much of Sunday, with just
isolated afternoon showers and storms again expected. Risk at LSE
or RST just too low to even mention at this point.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...Lee
AVIATION...Lawrence
Hazardous weather outlook, Aug 3, 4:45 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Sat Aug 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected mainly east of the
Mississippi River this afternoon into this evening. The main
hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be thunderstorm chances Sunday afternoon through
Monday night. There will be a slight chance for a few strong to
severe storms Monday afternoon into Monday evening.

On and off chances for thunderstorms will be seen Tuesday through
Friday but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

The radar

The La Crosse radar (KARX), 36 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Trempealeau

When
August 3, 6:40 PM CST
Where
Trempealeau County, 3.28 mi WSW of Centerville
Reported by
Public
Coordinates
44.050, -91.510

A funnel cloud was sighted west of Centerville from a storm that had formed along the Mississippi River.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847749.